Alert archive / Ohio / Flash Flood Warnings in 2024
Flash Flood Warning 15, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 5, 2024, 4:59 PM EDT for Mason County, West Virginia; Gallia County, Lawrence County, Ohio. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2024, 4:59 PM EDT (20:59 UTC)
- Expired
- May 5, 2024, 7:24 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gallia County, OH, Lawrence County, OH, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:20 PM EDT | RAIN 1.36 | 5 N Crown City, OH | Rainfall total from approximately 3:40 to 5:20 PM. |
| May 5, 5:35 PM EDT | FLASH FLOOD | 8 Nw Crown City, OH | Water reported over State Route 775 south of Mudsoc Road. Time of report is estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
379
WGUS51 KRLX 052059
FFWRLX
OHC053-087-WVC053-060000-
/O.NEW.KRLX.FF.W.0015.240505T2059Z-240506T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
459 PM EDT Sun May 5 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southeastern Gallia County in southeastern Ohio...
East Central Lawrence County in southeastern Ohio...
West Central Mason County in western West Virginia...
* Until 800 PM EDT.
* At 459 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts up to 1.0 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Southeastern Gallia, East Central Lawrence
and West Central Mason Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3870 8243 3874 8242 3873 8210 3863 8210
3864 8244
FLASH FLOOD...RADAR INDICATED
$$
GW2 follow-up statements
775
WGUS71 KRLX 052236
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
636 PM EDT Sun May 5 2024
WVC053-052246-
/O.CAN.KRLX.FF.W.0015.000000T0000Z-240506T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason WV-
636 PM EDT Sun May 5 2024
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL MASON COUNTY...
Rainfall has exited the area and flooding is no longer expected to
pose a threat.
&&
LAT...LON 3869 8242 3870 8240 3870 8230 3868 8222
3864 8222 3864 8242
$$
OHC053-087-060000-
/O.CON.KRLX.FF.W.0015.000000T0000Z-240506T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Lawrence OH-
636 PM EDT Sun May 5 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR SOUTH CENTRAL GALLIA AND EAST CENTRAL LAWRENCE COUNTIES...
At 636 PM EDT, Doppler radar indicated that between 1 and 2.5 inches
of rain have fallen from prior thunderstorms that moved over the
area. Flooding impacts will continue, but no additional rainfall is
expected.
HAZARD...Flash flooding caused by prior thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Gallia and East Central
Lawrence Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3869 8242 3870 8240 3870 8230 3868 8222
3864 8222 3864 8242
FLASH FLOOD...RADAR INDICATED
$$
GW600
WGUS71 KRLX 052324
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
724 PM EDT Sun May 5 2024
OHC053-087-052334-
/O.CAN.KRLX.FF.W.0015.000000T0000Z-240506T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Lawrence OH-
724 PM EDT Sun May 5 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL GALLIA AND
EAST CENTRAL LAWRENCE COUNTIES...
Rainfall has exited the area and flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
&&
LAT...LON 3869 8242 3870 8240 3870 8230 3868 8222
3864 8222 3864 8242
$$
GWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 5, 1:22 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 5, 1:22 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 122 PM EDT Sun May 5 2024 .SYNOPSIS... Weak cold front stalls across the area tonight. An upper level way bring showers and storms Monday. Active weather through the work week, with daily chances for showers and storms. && .NEAR TERM /THROUGH MONDAY/... As of 120 PM Sunday... A weak cold front will move into the region this afternoon and evening, before stalling over the area later tonight. This will provide some afternoon and evening showers and thunderstorms. Drier air aloft is evident on the soundings, with precipitable water values considerably less than Saturday. This lessens the chance of flash flooding, although it can not completely be ruled out due to some areas receiving significant rainfall in the last two days. The drier air aloft does provide a bit of a downburst wind threat for any stronger storms, mainly over central Ohio and northern West Virginia. An upper level short wave will then provide showers and thunderstorms for Monday. Precipitable water values recover into the 1.5 to 1.75 range over eastern Kentucky, western West Virginia, and southeast Ohio. Clouds however should limit daytime heating, leading to limited CAPE values. With a frontal boundary nearly stationary across the area however, am concerned that it could serve as a focusing mechanism and lead to some training storms and localized flash flooding. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 1217 PM Sunday... Severe weather will be possible across parts of the area Tuesday. SPC currently has portions of southeast Ohio, northeast Kentucky and western West Virginia outlooked in a slight risk of severe weather. Models suggest that all severe hazards will be possible, but the greatest threat may be damaging wind gusts. DCAPE values may exceed 1,000 J/kg, MUCAPE values look to exceed 2,000 J/kg, 0-6 km mean wind looks to be around 25 kts, and the effective bulk wind difference should be 25-30 kts. All of these parameters point toward a possible damaging wind threat with thunderstorms on Tuesday. PWATs are expected to be from 1.50-1.75", so flooding downpours will also be possible in thunderstorms. Another severe weather threat will exist Wednesday. The main severe risks on Wednesday appear to be damaging wind gusts and large hail. Forecast soundings show a large layer of mid-level dry air Wednesday afternoon, which would be conducive to hail development and damaging wind potential. SPC currently has portions of northeast Kentucky, southeast Ohio and extreme western West Virginia outlooked in a 15% risk for severe weather Wednesday (day 4). The intensity of any thunderstorms Tuesday and Wednesday afternoons will depend on how well the atmosphere destabilizes after prior morning convection. In addition, the ground is becoming more saturated due to recent convective activity over the past couple of days. Any thunderstorms that move over saturated ground may lead to flooding. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 1218 PM Sunday... A cold front will pass through the region Friday morning, and the severe weather threat should diminish heading into next weekend as cooler, more stable air funnels in behind the front. However, showers will remain possible through the weekend with lingering energy aloft. With the ground becoming increasingly saturated due to recent convective activity, we may still have to keep an eye on the threat of flooding heading into the end of the week. Confidence is low at this time, so stay tuned for more details over the coming days as the picture becomes clearer. Temperatures will be much cooler Friday through next weekend, with highs only expected to be in the 50s (mountains) and 60s to lower 70s (lowlands). && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... As of 120 PM Sunday... A weak cold front will move into the region this afternoon and evening, before stalling over the area later tonight. This will provide some afternoon and evening showers and thunderstorms. Areas that receive rainfall late this afternoon and this evening could develop dense fog tonight. After any fog burns off, some MVFR cloud restrictions are possible later Monday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of showers and thunderstorms this afternoon and evening could vary. Timing and location of fog tonight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY L L L M H H H H H H H H EKN CONSISTENCY H L M H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY M M H H H H H H H H H H AFTER 18Z MONDAY... IFR conditions possible at times in showers and thunderstorms into mid next week. Fog and/or low stratus are possible Monday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMC NEAR TERM...RPY SHORT TERM...JMC LONG TERM...JMC AVIATION...RPY
Hazardous weather outlook, May 5, 4:17 AM EDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 417 AM EDT Sun May 5 2024 OHZ066-067-075-076-083>085-WVZ009>011-019-020-060830- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood- Pleasants-Tyler-Ritchie-Doddridge- 417 AM EDT Sun May 5 2024 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Today and Tonight. Isolated strong to severe storms could be capable of producing damaging wind or hail this afternoon and evening. Locally heavy rain could also result in isolated high water issues, mainly in areas that received higher rainfall amounts earlier this weekend. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Daily rain and storm chances will continue this week, with isolated to scattered severe storms possible on Tuesday. Repetitive rounds of rain may also promote localized flooding concerns throughout the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>018-024>034-039- 040-515>526-060830- Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson- Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 417 AM EDT Sun May 5 2024 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Locally heavy rain could result in isolated high water issues, mainly in areas that received higher rainfall amounts earlier this weekend. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Daily rain and storm chances will continue this week, with isolated to scattered severe storms possible on Tuesday. Repetitive rounds of rain may also promote localized flooding concerns throughout the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 5, 3:16 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
316 PM EDT Sun May 5 2024
OHZ075-076-085-051945-
Washington OH-Athens OH-Meigs OH-
316 PM EDT Sun May 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES THROUGH 345
PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coolville, Tuppers Plains, and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3922 8172 3919 8174 3918 8176 3916 8175
3911 8202 3925 8212 3939 8181
TIME...MOT...LOC 1915Z 260DEG 14KT 3923 8208
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
04Special weather statement, May 5, 4:26 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Charleston WV 426 PM EDT Sun May 5 2024 OHZ086-087-052045- Gallia OH-Lawrence OH- 426 PM EDT Sun May 5 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GALLIA AND EAST CENTRAL LAWRENCE COUNTIES THROUGH 445 PM EDT... At 426 PM EDT, Doppler radar was tracking a strong thunderstorm 13 miles east of Lake Vesuvius, moving east at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of south central Gallia and east central Lawrence Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3862 8242 3868 8244 3874 8230 3863 8226 TIME...MOT...LOC 2026Z 260DEG 13KT 3866 8238 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH 04
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:58 PM EDT | Special Weather Statement | RLX | Taylor | 17 min |
| May 5, 7:45 PM EDT | Special Weather Statement | RLX | Taylor | 90 min |
| May 5, 3:16 PM EDT | Special Weather Statement | RLX | Athens | 29 min |
| May 5, 4:26 PM EDT | Special Weather Statement | RLX | Gallia | 19 min |
| May 5, 6:00 PM EDT | Special Weather Statement | RLX | Meigs | 15 min |
Nearby
Flash Flood Warnings in Ohio, 2024Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.